Hand-Foot Syndrome and Hand-Foot Skin Reaction

This information describes the symptoms of hand-foot syndrome and hand foot skin reaction and explains how they can be managed. 

Hand-foot syndrome and hand-foot skin reaction are conditions that affect the skin on the palms of the hands and the soles of the feet. They can occur after treatment with some chemotherapy medications. It is important to see your dermatologist (skin doctor) who can evaluate you before you start chemotherapy. He or she can also evaluate you during chemotherapy to monitor and treat your skin. 

Medications That Can Cause Reactions

Hand-foot syndrome

  • Capecitabine (Xeloda®)
  • Doxorubicin (Adriamycin®)
  • Fluorouracil (5-FU®)
  • Liposomal doxorubicin (Doxil®)
  • Cytarabine (Cytosar-U®)

Hand-foot skin reaction

  • Sorafenib (Nexavar®)
  • Sunitinib (Sutent®
  • Cabozantinib (Cometriq®)
  • Regorafenib (Stivarga®)
  • Axitinib (Inlyta®)
  • Pazopanib (Votrient®)
  • Vandetanib (Caprelsa®)
  • Vemurafenib (Zelboraf®)
  • Dabrafenib (Tafinlar®)
Back to top

Symptoms

Symptoms of hand-foot syndrome and hand-foot skin reaction can begin 3 to 6 weeks after starting chemotherapy. Depending on which medication you are taking, you may have any of the following symptoms on your palms and soles:

  • Stinging or tingling, particularly in the fingertips and toes which can progress into a burning type of pain
  • Dry, cracked, scaling, or peeling skin
  • Thickened skin (similar to what a callus looks like)
  • Mild or bright redness
  • Swelling
  • Blistering

For people with hand-foot skin reaction, symptoms usually appear on pressure-bearing areas and areas of repetitive friction (e.g., on toe pads, in between the toes, and the sides of the feet).

The symptoms of hand-foot syndrome and hand-foot skin reaction can range from mild discomfort to a painful sensation that can prevent you from doing your usual activities. It may be hard to pick up small things such as a pen or a fork. You may have trouble buttoning your clothing. Some people have trouble walking.

Symptoms usually go away when the dose of chemotherapy is lowered or treatment is stopped. Your skin will begin to heal after a few weeks.

Back to top

Managing Your Symptoms

Tell your doctor or nurse as soon as you begin to have any of the symptoms listed above. Make sure you tell your doctor if you have diabetes, vascular disease, or peripheral neuropathy due to risk of skin breakdown, wound healing, and infection. Follow the suggestions below to help you manage your symptoms.  

  • If you develop any blisters, do not break them open. Apply a petroleum-based ointment, such as Vaseline®, and cover it with a bandage (Band-Aid®).
  • Keep your hands and feet well moisturized. Soak them in cool water for 20 to 30 minutes, pat them dry, and then apply a moisturizer such as Eucerin®. Do this at least once daily.
  • Do not soak your hands and feet in hot water or hot tubs. Do not take hot baths.
  • Try a lotion or cream that contains petroleum, such as:
    • Urea or salicylic acid
    • Kerasal® One Step Exfoliating Foot Moisturizer TherapyTM
    • CeraVe® SA
    • Udderly Smooth®
  • Do not wear socks, pantyhose, or shoes that fit too tightly.
  • Do not do anything that would make you rub your palms or soles, with the exception of putting on lotion or cream.
  • Wear thick, soft cotton socks with all your shoes. Also, add foam-type absorbing soles and shock absorbers relieving pressure points to your shoes.
  • Wear thick cotton gloves when doing activities outside or in the house, such as cleaning the house, gardening, or going food shopping.
  • Your doctor may prescribe topical medications to treat the area. Topical medications are medications that are applied to your skin. These medications may include:
    • Steroids
    • Moisturizers
    • Medications that remove extra skin
    • Anti-microbial medications (medications that kill germs)
    • Pain medications
  • If your symptoms become severe, your doctor may prescribe oral (by mouth) medications for pain control or swelling. 
Back to top
If you have any questions or concerns, talk with a member of your healthcare team. You can reach them Monday through Friday from 9:00 am to 5:00 pm at ____________________. After 5:00 pm, during the weekend, and on holidays, please call____________________. If there’s no number listed, or you’re not sure, call 212-639-2000.
Hand-Foot Syndrome and Hand-Foot Skin Reaction
©2015 Memorial Sloan Kettering Cancer Center - Generated on July 30, 2015